Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 37, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Mar 1, 2017, 5:41 PM CST for 4 parishes in Louisiana. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 1, 2017, 5:41 PM CST (23:41 UTC)
- Expired
- Mar 1, 2017, 5:59 PM CST
- In force
- 18 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Ascension Parish, LA, East Baton Rouge Parish, LA, Livingston Parish, LA, West Baton Rouge Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 11.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 359 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 588 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted.
375 WUUS54 KLIX 012341 SVRLIX LAC005-033-063-121-020015- /O.NEW.KLIX.SV.W.0037.170301T2341Z-170302T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service New Orleans LA 541 PM CST WED MAR 1 2017 The National Weather Service in New Orleans has issued a * Severe Thunderstorm Warning for... North central Ascension Parish in southeastern Louisiana... Southeastern West Baton Rouge Parish in southeastern Louisiana... Northwestern Livingston Parish in southeastern Louisiana... Southwestern East Baton Rouge Parish in southeastern Louisiana... * Until 615 PM CST * At 541 PM CST, a severe thunderstorm was located over Port Allen, moving east at 45 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Baton Rouge, Baker, Denham Springs, Port Allen, Oak Hills Place, Walker, Brusly, Livingston, French Settlement, Port Vincent, Westminster, Old Jefferson, Merrydale, Inniswold, Village St. George, Shenandoah, Brownfields, Gardere and Baton Rouge Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3038 9126 3056 9125 3056 9066 3029 9069 TIME...MOT...LOC 2341Z 274DEG 40KT 3047 9117 HAIL...0.88IN WIND...60MPH $$ 24/RR
1 follow-up statement
275
WWUS54 KLIX 012359
SVSLIX
Severe Weather Statement
National Weather Service New Orleans LA
559 PM CST WED MAR 1 2017
LAC005-033-063-121-020009-
/O.CAN.KLIX.SV.W.0037.000000T0000Z-170302T0015Z/
Ascension LA-West Baton Rouge LA-Livingston LA-East Baton Rouge LA-
559 PM CST WED MAR 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ASCENSION...
SOUTHEASTERN WEST BATON ROUGE...NORTHWESTERN LIVINGSTON AND
SOUTHWESTERN EAST BATON ROUGE PARISHES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds near
35 mph are still possible with this thunderstorm.
LAT...LON 3038 9126 3056 9125 3056 9066 3029 9069
TIME...MOT...LOC 2358Z 274DEG 40KT 3046 9093
$$
24/RRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 3:28 PM CST, 2 hours 13 minutes earlier.
Area forecast discussion, Mar 1, 3:28 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service New Orleans LA
328 PM CST Wed Mar 1 2017
.SHORT TERM...
An upper analysis shows a ridge over the Gulf of Mexico
suppressing further south as a trough tracks east across the upper
and mid Mississippi Valley. A cold front associated with this
feature is currently analyzed locally along a line from near Lake
Charles LA to Jackson MS. Regional radars shows a relatively thin
line of showers and thunderstorms just ahead of to right along the
cold front. This convection is entering SW MS zones of the CWA at
this time. The HRRR appears to have a good initialization of the
convection and shows the line progressing southeast across the
forecast area from now through just before midnight.
Surface observations show temperatures in the lower 80s and
dewpoints ranging from 60 to the NW to 70s on the coast. Dewpoint
depressions of near 20 degrees suggest convection is elevated but
certainly being enhanced in the mid levels by surface heating. CAPE
values range from around 500 to over 1000 J/KG. This along with
effective bulk shear near 50 knots suggests the potential for severe
storms. Lack of sfc based storms means hail and possibly damaging
winds as the main threats. Instability should steadily reduce with
loss of daytime heating this evening. Thus expecting the intensity
of storms to dwindle with time after sunset.
.LONG TERM...
Post frontal air mass and surface high pressure will build in from
the north for the remainder of the week. This will bring
temperatures down from well above normal to right at normal first,
then slowly nudging up each day thereafter. Upper ridge will begin
building across the center of the country and the CWA Saturday.
Moisture will begin to return Sunday as the surface ridge centered
to the north shifts east. A few showers will likely begin to develop
then but shouldn't have much intensity with them. From this point,
the GFS and ECMWF solutions differ significantly. The GFS shows a
strong trough swinging through the country Tuesday while the ECMWF
indicates one weaker and much further north. Therefore, just went
with blended models for the extended forecast.
MEFFER
&&
.AVIATION...
VFR conditions will prevail for the majority of the forecast period.
There will be a brief window of MVFR and possibly IFR restrictions
as a broken band of thunderstorms moves over the terminals this
evening. The highest likelihood of thunderstorms will be at KMCB
and KBTR, and have placed TEMPO wording to reflect the risk of
convection in the forecast. The main threat should exist from
around 22z through 02z. At the other terminals, have opted to place
only VCTS wording as confidence that the line will maintain itself
as it loses support of daytime heating is lower. After the front
moves through, expect to see strong north winds of 15 to 20 knots
with higher gusts affect KNEW and KMSY tonight and tomorrow morning.
32
&&
.MARINE...
Strong offshore flow of 20 to 25 knots will develop over the coastal
waters tonight and then persist through at least Saturday over the
open Gulf waters. In the sounds and lakes, winds should back off to
15 to 20 knots tomorrow afternoon and remain at those levels through
the weekend. Seas should turn quite rough at 5 to 7 feet over the
open Gulf waters tonight and remain elevated through the weekend.
Given these conditions, Small Craft Advisory flags are out for all
of the waters tonight into tomorrow morning. By Sunday, winds
should veer to a more onshore component, but also remain elevated at
15 to 20 knots as a tight pressure gradient lingers over the
northern Gulf. This onshore flow pattern is expected to persist
through Tuesday as another storm system develops to the west. 32
&&
.DECISION SUPPORT...
DSS code: Blue.
Deployed: None.
Activation: None.
Activities: None.
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or
high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby tropical
events; HazMat or other large episodes.
Red = Full engagement for Moderate risk of severe and/or
direct tropical threats; Events of National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 45 65 38 68 / 10 0 0 0
BTR 49 66 41 68 / 20 0 0 0
ASD 53 65 43 67 / 50 10 0 0
MSY 56 64 49 67 / 40 10 0 0
GPT 54 65 45 67 / 60 10 0 0
PQL 54 64 42 67 / 50 10 0 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory from 9 PM this evening to 6 AM CST Saturday
for GMZ536-538-550-552-555-557-570-572-575-577.
Small Craft Advisory from 9 PM this evening to noon CST Thursday
for GMZ530-532-534.
MS...None.
GM...Small Craft Advisory from 9 PM this evening to 6 AM CST Saturday
for GMZ538-550-552-555-557-570-572-575-577.
Small Craft Advisory from 9 PM this evening to noon CST Thursday
for GMZ532-534.
&&Hazardous weather outlook, Mar 1, 3:40 PM CST, 2 hours 1 minute before
Hazardous Weather Outlook National Weather Service New Orleans LA 340 PM CST Wed Mar 1 2017 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-020945- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 340 PM CST Wed Mar 1 2017 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...This Afternoon and Tonight There is a marginal risk of severe weather this afternoon and evening for areas along and north of the Interstate 10/12 corridor. The area of concern is along and north of a line from Baton Rouge eastward to Pascagoula. The main threats would be large hail and damaging winds. A Small Craft Advisory will be in effect for all coastal waters tonight beginning at 9 pm CST. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Small Craft Advisories will be in effect for all coastal waters Thursday morning. The advisory has been extended through Friday night for most of the offshore coastal waters. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested for this afternoon.
In the hours before
Special weather statement, Mar 1, 2:22 PM CST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service New Orleans LA
222 PM CST WED MAR 1 2017
LAZ034-035-MSZ068-069-012115-
Pointe Coupee LA-West Feliciana LA-Wilkinson MS-Amite MS-
222 PM CST WED MAR 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WEST FELICIANA AND
NORTHWESTERN POINTE COUPEE PARISHES...WILKINSON AND NORTHWESTERN
AMITE COUNTIES UNTIL 315 PM CST...
At 222 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Stampley to near Mamou. Movement was east at 25
mph.
Dime size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Woodville, Gloster, Lettsworth, Batchelor, Fort Adams, Dolorosa and
Crosby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in New Orleans.
&&
LAT...LON 3132 9112 3135 9102 3135 9078 3065 9174
3071 9173 3086 9182 3098 9180 3104 9172
3104 9165 3097 9166 3103 9157 3106 9156
3113 9163 3123 9157 3124 9154 3122 9152
3124 9148 3128 9150 3132 9146 3137 9123
TIME...MOT...LOC 2022Z 280DEG 22KT 3162 9111 3061 9249
32Special weather statement, Mar 1, 3:25 PM CST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service New Orleans LA
325 PM CST WED MAR 1 2017
LAZ034>037-046-MSZ068-069-012230-
Iberville LA-St. Helena LA-East Feliciana LA-Pointe Coupee LA-
West Feliciana LA-Wilkinson MS-Amite MS-
325 PM CST WED MAR 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST FELICIANA...NORTHWESTERN ST.
HELENA...POINTE COUPEE AND EAST FELICIANA PARISHES...SOUTHEASTERN
WILKINSON AND SOUTHERN AMITE COUNTIES UNTIL 430 PM CST...
At 325 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Centreville to Prairie
Ronde. Movement was east at 25 mph.
Dime size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
New Roads, Jackson, St. Francisville, Clinton, Centreville, Livonia,
Woodville, Slaughter, Fordoche, Morganza, Wilson, Norwood, Wakefield,
Spillman, Batchelor, Gillsberg, Felps and Lottie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in New Orleans.
&&
LAT...LON 3119 9116 3110 9055 3107 9055 3071 9119
3070 9126 3068 9129 3065 9130 3066 9133
3065 9131 3063 9132 3045 9165 3050 9170
3050 9175 3051 9173 3057 9176 3066 9175
3067 9173 3071 9173 3078 9177 3082 9181
TIME...MOT...LOC 2125Z 277DEG 24KT 3114 9115 3056 9217
32Special weather statement, Mar 1, 4:42 PM CST, 59 minutes before
Special Weather Statement
National Weather Service New Orleans LA
442 PM CST WED MAR 1 2017
MSZ070-071-012315-
Pike-Walthall-
442 PM CST WED MAR 1 2017
...A STRONG THUNDERSTORM WILL AFFECT WALTHALL AND SOUTHEASTERN PIKE
COUNTIES...
At 440 PM CST, a strong thunderstorm was located near Magnolia, or 7
miles southeast of Mccomb, moving east at 35 mph.
John E. Lewis Airport measured a gust of 48 mph at 433 pm CST.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Mccomb, Magnolia, Tylertown, Salem and Dexter.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3124 9004 3123 9003 3118 9003 3117 9001
3114 9001 3113 9000 3113 8996 3103 8996
3107 9046 3125 9047 3129 9004
TIME...MOT...LOC 2240Z 269DEG 32KT 3116 9038
24/RRSpecial weather statement, Mar 1, 4:50 PM CST, 51 minutes before
Special Weather Statement
National Weather Service New Orleans LA
450 PM CST WED MAR 1 2017
LAZ034-036-037-039-046>048-071-MSZ069>071-012345-
Washington-Iberville-St. Helena-Northern Tangipahoa-East
Feliciana-Pointe Coupee-West Baton Rouge-East Baton
Rouge-Pike-Walthall-Amite-
450 PM CST WED MAR 1 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL WEST BATON
ROUGE...ST. HELENA...SOUTHEASTERN POINTE COUPEE...SOUTHERN EAST
FELICIANA...NORTH CENTRAL IBERVILLE...NORTHWESTERN TANGIPAHOA...
NORTHERN EAST BATON ROUGE AND NORTHWESTERN WASHINGTON PARISHES...
SOUTHWESTERN WALTHALL...SOUTHERN PIKE AND SOUTHEASTERN AMITE
COUNTIES...
At 449 PM CST, radar indicated strong thunderstorms were located
along a line extending from near Osyka to near Livonia. Movement was
east at 15 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Baton Rouge, Zachary, Baker, Greensburg, Kentwood, Livonia,
Maringouin, Slaughter, Rosedale, Osyka, Erwinville, Darlington, Mount
Herman, Pride, Brownfields, Easleyville, Tangipahoa and Baton Rouge
Airport.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3050 9170 3067 9134 3065 9131 3069 9131
3111 9044 3104 9002 3065 9092 3060 9096
3043 9130
TIME...MOT...LOC 2249Z 274DEG 13KT 3107 9044 3053 9155
24/RRThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 3:19 AM CST | Small Craft Advisory | LIX | 6 days | |
| Mar 1, 3:25 PM CST | Special Weather Statement | LIX | East Feliciana, Pointe Coupee, West Feliciana | 65 min |
| Mar 1, 4:50 PM CST | Special Weather Statement | LIX | East Baton Rouge, Saint Helena, West Baton Rouge | 55 min |
| Mar 1, 5:16 PM CST | Severe Thunderstorm Warning | LIX | East Baton Rouge, Iberville, Pointe Coupee, West Baton Rouge | 29 min |
| Mar 1, 5:59 PM CST | Special Weather Statement | LIX | Ascension, Livingston, Tangipahoa, Washington | 31 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.